Jump to content

Follow Us:  Twitter Facebook RSS Feed            




   arrowShare this page:
   

   Get email alerts  Subscribe to FREE Celiac.com email alerts

 
Ads by Google:
Celiac.com Sponsor:                                    


Photo
- - - - -

Feeling Lousy After A Bone Scan


  • Please log in to reply

6 replies to this topic

#1 masterjen

 
masterjen

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 96 posts
 

Posted 23 April 2010 - 09:01 AM

I had a nuclear medicine bone scan yesterday afternoon, to hopefully explain (or rule out) causes of ongoing rib discomfort. I was injected with a radioactive dye, had to wait 3 hours then had the scan done; the scan itself took 30 min. About 4 hours later (so just after the scan was completed) I started feeling a little dizzy/woozy, but I blamed it on perhaps being a bit anxious (I didn't think I was anxious in a huge way, but who knows). Once I got home this progressed to mild/moderate headache, mild nausea, and fatigue, and I went to bed early. Slept fine through the night, but got up feeling weak (didn't resolve with eating - I was thinking low blood sugar), mildly dizzy, and with a moderate headache, and this has persisted now for 4 hours. I've been drinking lots to get rid of the stuff they injected. I can can pretty much put up with the symptoms, but they sound so much like a gluten reaction to me. Nothing I've read in my online research tells me exactly what is in the stuff they injected besides radioactive isotopes (there must be some sort of fluid base the isotopes are put into in order to make them injectable). Has anyone else had this test done? Does anyone know if there is any gluten in what they inject?
  • 0
Life throws us curve-balls sometimes, but if we didn't have challenges we would become too complacent and forget to respect the value of life itself.

Celiac.com Sponsor:

#2 jenngolightly

 
jenngolightly

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 387 posts
 

Posted 23 April 2010 - 10:56 AM

I had a nuclear medicine bone scan yesterday afternoon, to hopefully explain (or rule out) causes of ongoing rib discomfort. I was injected with a radioactive dye, had to wait 3 hours then had the scan done; the scan itself took 30 min. About 4 hours later (so just after the scan was completed) I started feeling a little dizzy/woozy, but I blamed it on perhaps being a bit anxious (I didn't think I was anxious in a huge way, but who knows). Once I got home this progressed to mild/moderate headache, mild nausea, and fatigue, and I went to bed early. Slept fine through the night, but got up feeling weak (didn't resolve with eating - I was thinking low blood sugar), mildly dizzy, and with a moderate headache, and this has persisted now for 4 hours. I've been drinking lots to get rid of the stuff they injected. I can can pretty much put up with the symptoms, but they sound so much like a gluten reaction to me. Nothing I've read in my online research tells me exactly what is in the stuff they injected besides radioactive isotopes (there must be some sort of fluid base the isotopes are put into in order to make them injectable). Has anyone else had this test done? Does anyone know if there is any gluten in what they inject?

I've had it done with no ill side-effects. I'm sorry you feel so bad. To be clear, you cannot get glutened by injection. You can only get glutened by ingesting gluten. If you didn't eat it, you didn't get glutened from it. However, if you feel that you got sick from the procedure, you should call your doctor to make sure that you aren't having a different side effect. Better to be safe than sorry. Good luck.
  • 0
Jenn
dx celiac 9/2007: gluten-free 9/2007
corn intolerant: corn-free 5/2010
nut allergy: nut-free 8/2010

#3 dilettantesteph

 
dilettantesteph

    Advanced Community Member

  • Banned
  • PipPipPipPipPipPip
  • 3,035 posts
 

Posted 24 April 2010 - 09:06 AM

Someone in my local celiac support group had to have a CT scan for which she had to drink something. She called the hospital and had them check the gluten status first. One of the flavors did contain gluten, so she didn't have that one and everything went fine. You could try to phone the hospital and have them check for you. A little too late now, though.
  • 0

#4 tom

 
tom

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 3,930 posts
 

Posted 25 April 2010 - 05:51 PM

. .. . To be clear, you cannot get glutened by injection. You can only get glutened by ingesting gluten. If you didn't eat it, you didn't get glutened from it.
....

Hoping this doesn't come off as too harsh but that is simply not true.
I do understand how a celiac w/ primarily or only GI symptoms would think this.

But celiac can affect EVERY system in the body due to gluten/gliadin fragments entering the bloodstream via the leaky gut, which I believe has become acknowledged to exist in every symptomatic celiac. (See Aug '09 Scientific American)

In fact, the most promising "celiac pill" is actually a leaky gut pill, blocking the path to the bloodstream for these gluten/gliadin fragments.


P.S. After all that I have to say I can't imagine why gluten would be in any solution/substance meant for injection. :wacko:
  • 0
>>>>>>> tom <<<<<<<

Celiac 1st diagnosed as a toddler, in the 60s. Docs then, between bloodletting & leech-tending, said "he'll grow out of it" & I was back on gluten & mostly fine for 30yrs.

Gluten-free since 12-03
Dairy-free since 10-04
Soy-free since 5-07

#5 dilettantesteph

 
dilettantesteph

    Advanced Community Member

  • Banned
  • PipPipPipPipPipPip
  • 3,035 posts
 

Posted 26 April 2010 - 06:00 PM

Sorry, I didn't see the injection part. I thought it was something ingested anyway.
  • 0

#6 weluvgators

 
weluvgators

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 362 posts
 

Posted 26 April 2010 - 07:23 PM

P.S. After all that I have to say I can't imagine why gluten would be in any solution/substance meant for injection. :wacko:


Have you looked much at biopharmaceutical processes and manufacturing of biopharmaceutical therapies? Many of these therapies target autoimmune diseases. These therapies (usually injectable) are manufactured using nutrient solutions (also called "media") that may be derived from wheat.

http://www.invitroge...tion-in-CHO.pdf
http://biopharminter...ategoryId=41918

With the drive to remove serum and products of animal origin from cell-culture media during manufacture of protein-based biologics, plant hydrolysates have become popular as feeds in fed-batch cell culture to boost productivity.


To determine the effect that plant hydrolysates or a chemically defined medium had on protein production, on days 3, 6, and 9, a 10% v/v solution of one of the plant hydrolysates derived from pea, wheat, soy, or rice (Kerry Bio-Science, Rochester, MN) was added at a stock concentration of 100 g/L to the cultures or the media were supplemented with a 10% v/v chemically defined feed, CHO celiac disease EfficientFeed A (Invitrogen, Grand Island, NY).


I don't know how plant hydrolysates are manufactured. There is a Purification process for harvesting the resultant protein therapies of these biopharmaceutical processes, but how would one determine if they evaluate gluten content?

Here is another bit about these media solutions.
http://www.masshight...-biologics.html

Millipore (NYSE: MIL) will have exclusive rights to market and sell all seven of Solabia's plant-derived hydrolysates -- also called plant-derived peptones -- for use in the media that grows cell cultures throughout the Americas, the European Economic Community and the Asia-Pacific region, company officials said.

Millipore, which is based in Billerica, provides technologies tools and services for bioscience research and biopharmaceutical manufacturing. The plant-based hydrolysates most commonly come from soy, wheat, peas, or potatoes, officials said.


  • 0
My super silly red siren is my guiding light. She has been a tremendous lesson for me in how gluten affects different people in very different ways. She is a super duper silly girl that was simply born that way. I have no idea why I am so blessed to have her guidance.

#7 jenngolightly

 
jenngolightly

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 387 posts
 

Posted 27 April 2010 - 07:59 AM

Hoping this doesn't come off as too harsh but that is simply not true.
I do understand how a celiac w/ primarily or only GI symptoms would think this.

But celiac can affect EVERY system in the body due to gluten/gliadin fragments entering the bloodstream via the leaky gut, which I believe has become acknowledged to exist in every symptomatic celiac. (See Aug '09 Scientific American)

In fact, the most promising "celiac pill" is actually a leaky gut pill, blocking the path to the bloodstream for these gluten/gliadin fragments.


P.S. After all that I have to say I can't imagine why gluten would be in any solution/substance meant for injection. :wacko:

Not harsh at all! If I post misinformation, I expect that someone should tell me.
  • 0
Jenn
dx celiac 9/2007: gluten-free 9/2007
corn intolerant: corn-free 5/2010
nut allergy: nut-free 8/2010




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users

Celiac.com Sponsors: